Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 85, NWS Lincoln, IL

May 6, 2023Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 6, 2023, 2:50 PM CDT for Effingham County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2023, 2:50 PM CDT (19:50 UTC)
Expired
May 6, 2023, 3:15 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 116 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KILX 061950
SVRILX
ILC049-062015-
/O.NEW.KILX.SV.W.0085.230506T1950Z-230506T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
250 PM CDT Sat May 6 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Effingham County in south central Illinois...

* Until 315 PM CDT.

* At 250 PM CDT, a severe thunderstorm was located near Watson, or
  near Effingham, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Teutopolis around 300 PM CDT.
  Dieterich around 305 PM CDT.

This includes the following highways...
 Interstate 57 between mile markers 143 and 164.
 Interstate 70 between mile markers 80 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 8881 3918 8870 3916 8836 3891 8837
      3891 8881
TIME...MOT...LOC 1950Z 279DEG 39KT 3906 8862 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
1 follow-up statement
538 
WWUS53 KILX 062013
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
313 PM CDT Sat May 6 2023

ILC049-062023-
/O.EXP.KILX.SV.W.0085.000000T0000Z-230506T2015Z/
Effingham-
313 PM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY WILL EXPIRE
AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3897 8881 3918 8870 3916 8836 3891 8837
      3891 8881
TIME...MOT...LOC 2013Z 279DEG 39KT 3902 8830 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:10 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 6, 12:10 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1210 PM CDT Sat May 6 2023

.SYNOPSIS...
Issued at 1119 AM CDT Sat May 6 2023

Temperatures resembling summer in the 80s to near 90s are on deck
for the weekend. There is slight chance for severe weather in west-
central Illinois today and Sunday. Scattered showers and
thunderstorms could develop throughout the next few days. However,
there is quite a bit of uncertainty on timing and intensity for this
forecast.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 338 AM CDT Sat May 6 2023

First things first -- it will be close to normal temperatures today
with highs in the mid 70s across central and southeastern Illinois.
Mostly cloudy skies with southerly winds less than 25 mph will make
for a nice day. Lows tonight should be in the mid-60s. The price we
pay for nice weather, however, is the possibility for some
strong-to- severe storms.

Currently, there is a MCS progressing eastward that is now exiting
Nebraska. The question is if there will be any redevelopment with
this system in central Illinois and/or when it will occur. This is a
tricky forecast because hi-res guidance is split. Some of the CAMs
are showing no redevelopment and some are. Some of them have earlier
timing, while some have the timing later in the day. If there is
redevelopment, it looks that the timing will be early afternoon and
would possibly track east-southeastward across most of central
Illinois.

West-central Illinois is in a SPC Day 1 convective outlook of a
slight risk for severe thunderstorms with hail and wind as the main
threats. The storms appear to be elevated. There is a WAA regime
along with a LLJ in this area, which could help redevelopment occur.
On the flip side, strong capping in the environment could limit any
additional development.

There is a chance for severe weather overnight tonight as well. A
weak shortwave aloft that is progged to pass over this evening may
provide some steepening mid-level lapse rates and lift. Stronger
moisture advection and an increase in instability this evening could
encourage these storms to develop.

Delaney

.LONG TERM...  (Sunday through Friday)
Issued at 338 AM CDT Sat May 6 2023

The main story for Sunday is the above normal highs and the
possibility of breaking high temperature records. The NBM was
running a bit hot for central and southeastern Illinois, so the
temperatures were dropped a degree or two with a 50/50 of
CONSshort and CONSmos and blending with neighboring forecasts. The
normal temperatures for May 6 are typically in the lower 70s.
Highs are forecast to reach 90 degrees in some spots in the
western part of the CWA. Records could be tied or broken at all
three climate sites - Springfield record:
89 (1965), Lincoln record: 89 (2004), and Peoria record: 90 (1896).
There is also a chance that the temperature forecast could bust if
convection or additional cloud coverage occurs for any of these
sites.

There is a slight chance to chance for more rounds of thunderstorms
and showers through the long term forecast with a short break
Tuesday night to Thursday morning. Sunday and Monday look to be the
best days for more stronger thunderstorms to develop. Temperatures
stay warm throughout the remainder of the forecast period.

Delaney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1210 PM CDT Sat May 6 2023

The TAF set about to be published has some influence from the
convective activity in west-central IL, moving east. This area of
storms/rain at SPI will likely diminish over the next few hours.
However, the strong storm near the border looks to be moving ESE
across central IL...and some model runs keep it going deep into
the afternoon hours, reaching the IN border by mid to late
afternoon. But for the terminals we're forecasting for, expect the
activity to slowly diminish today...before redevelopment. While
there may be a storm or two early in the evening, most of the
activity will likely be after midnight. The latest HREF (ensemble
of short range models) 40 dBZ paintball maps show this
well...focused on the 08-12Z time period for storms. LLWS isn't
out of the question late tonight, but likelihood was low. Lastly,
sites will be mostly VFR this afternoon, but tank to MVFR again
this evening and overnight.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 6, 11:30 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Sat May 6 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071630-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1130 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

An isolated strong or severe thunderstorm is possible this afternoon.
Scattered storms are expected to affect the area tonight. Some of
these storms could be severe with damaging wind gusts and hail the
primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of thunderstorms are expected Sunday and Monday. Severe
storms will again be possible, especially Sunday night and Monday.
Damaging wind gusts and large hail are the primary hazards. An
isolated flash flood risk may develop if thunderstorms repeatedly
affect the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight between 9 pm and 3 am.

25

In the hours before

Special weather statement, May 6, 2:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
233 PM CDT Sat May 6 2023

ILZ066-062015-
Effingham-
233 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of Effingham County
through 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wrights Corner, or 15 miles west of Effingham, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Altamont around 240 PM CDT.
  Shumway around 250 PM CDT.

Other locations in the path of this storm include Effingham, Watson,
Teutopolis and Dieterich.

This includes the following highways...
 Interstate 57 between mile markers 144 and 167.
 Interstate 70 between mile markers 79 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3921 8880 3921 8849 3917 8848 3916 8837
      3892 8837 3892 8881
TIME...MOT...LOC 1932Z 278DEG 32KT 3911 8885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:33 PM CDTSpecial Weather StatementILXEffingham42 min
May 6, 5:55 PM CDTSpecial Weather StatementILXDeWitt, Logan, McLean, Piatt, Tazewell20 min
May 6, 6:29 PM CDTSpecial Weather StatementILXDeWitt, McLean31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.